MAUDE Adverse Event Report: SMITH & NEPHEW, INC. WIRE TENSIONER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW, INC. WIRE TENSIONER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 71070341
Medical Device Problem Code Mechanical Jam (2983)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/27/2021
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, a wire tensioner holds a wire and can't remove it.It is unknown if the event happened during surgery or if there was any delay nor injury reported.It is unknown if there was a s&n backup device available.
 
Additional Manufacturer Narrative
H3, h6: the associated device, intended for use in treatment, was returned and evaluated.A visual inspection of the returned device does not confirm the stated failure mode.The device shows signs of extensive use.A dimensional evaluation confirms the returned complaint part is 7 years old and exhibits signs of significant wear/usage.There are no component parts within the returned tensioner that can be dimensionally evaluated as they are worn (both metal and plastic parts) from usage.Per functional testing the tensioner would grab wire as intended but was difficult to release, but it was released as intended.A complaint history review found related failures; this failure mode will be monitored for future complaints and assessed for any necessary corrective actions.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
WIRE TENSIONER
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key12001972
Report Number1020279-2021-05180
Device Sequence Number3410833
Product Code LXH
UDI-Device Identifier08033201842072
UDI-Public08033201842072
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K093047
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/06/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71070341
Device Catalogue Number71070341
Device Lot Number14LP02640
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/07/2021
Initial Date Received by Manufacturer 05/28/2021
Supplement Date Received by Manufacturer08/06/2021
Initial Report FDA Received Date06/15/2021
Supplement Report FDA Received Date08/06/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1